Wyoming, 2024

Avalanche and Heavy Snow in Wyoming, February 7 to 9, 2024

February 7 to 9, 2024 · NWS CYS · 3 events in 2 counties and zones

Heavy snow reported across the Snowy and Sierra Madre Ranges 7 to 9 February 2024.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy snow reported across the Snowy and Sierra Madre Ranges 7 to 9 February 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 6, 9:51 PM MST, 2 hours 9 minutes earlier. Its key messages:

  • A messy storm system is expected to pass through our area Wednesday into Thursday, bringing accumulating mountain snowfall and scattered rain and snow showers for the valleys.
  • Strong winds are increasingly likely on Wednesday night and Thursday as the storm system departs the area.
Area forecast discussion, Feb 6, 9:51 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
951 PM MST Tue Feb 6 2024

.KEY MESSAGES...

- A messy storm system is expected to pass through our area
  Wednesday into Thursday, bringing accumulating mountain snowfall
  and scattered rain and snow showers for the valleys.

- Strong winds are increasingly likely on Wednesday night and
  Thursday as the storm system departs the area.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 300 PM MST Tue Feb 6 2024

A sprawling, messy storm system is slowly meandering across the west
this week, and is expected to bring more active weather over the
next few days. Currently, the axis of this trough is pushing into
the central California coast. Satellite imagery indicates a plume of
rich moisture streaming out ahead of the trough across the Four
corners states and into Wyoming/Nebraska this afternoon. The
deepening trough over the west coast is helping to amplify the
downstream ridge over the central Plains, which is supporting mild
temperatures across the area. While 700-mb temperatures are analyzed
at around +2 to +4C across the area, we aren't quite seeing
temperatures as warm as this signal aloft indicates, likely due to
the inconsistent sunshine, snow cover, and lack of downslope wind.

Heading into tonight, the upper level low will continue to deepen
and creep eastward, leading to the flow aloft becoming increasingly
southerly. A pocket of deeper moisture shifting northward will
intersect the mountains and increase snow shower activity once again
in the Sierra Madre range. The HRRR is showing a very aggressive
solution with nearly 0.5" QPF prior to sunrise Wednesday. Though
other guidance is not as robust, increased snow slightly for the
overnight period to account for this possibility. Expect a lull, or
at least lighter snowfall rates Wednesday morning in the Sierra
Madre range in between moisture pushes. Meanwhile, a weak surface
high over the northern plains in the wake of a modest shortwave
swinging across south central Canada is expected to drop a weak back-
door cold front into portions of the High Plains tonight. The light
upslope flow and increased moisture may allow for fog to pool into
the central/northern NE Panhandle, and possibly far eastern Wyoming.
There is not enough confidence for a fog headline yet, but will
need to monitor this evening if this manages to push in.

The bulk of this next storm system finally arrives on Wednesday. The
mid-level front is likely to push through in two phases: first
Wednesday morning with an initial vort-max rotating around the main
upper level low, and second Wednesday afternoon/evening as the main
trough axis pushes through. Initial SSW flow aloft (700 to 500-mb
layer) will become more SW to WSW after the first vort-max, and then
W to WNW behind the main trough axis. Expect snow to resume in
earnest by mid afternoon in the Sierra Madre, with the potential for
fairly heavy snowfall rates through Thursday morning. Driven
somewhat by the latest Hi-Res model guidance, edged snowfall totals
up slightly for the mountains during this event, leading to enough
confidence to upgrade the existing watch to a Winter Storm Warning.
The start time was also accelerated to 06z tonight to account for
the possibility of an initial surge in moisture discussed in the
prior paragraph. While the Snowy range is expected to receive less
snow due to shadowing from the initial phase with a southerly
component, the area should do better behind the main trough axis
when winds gain a northerly component. As a result, decided to add a
Winter Weather Advisory for this zone, with a later start time.
Further east, we remain in the warm sector of this system as the
upper level low passes to the north. Cold air advection aloft behind
the first push of the mid-level front will actually lead to the
development of some modest instability over the High Plains in the
presence of a saturated middle/upper atmosphere. As a result, Hi-Res
models are showing shower activity kicking off in the afternoon
ahead of and along the second frontal push. Precipitation type will
start as rain east of I-25, but could quickly switch to snow behind
the main trough axis. A rogue rumble of thunder can't quite be ruled
out. For the most part, QPF is limited with this activity. Northwest
flow wraps up behind the departing low-pressure system, which could
bring another round of snow into portions of the area (mainly north)
Wednesday night into Thursday AM. While some moisture wraps around
the backside here, but flow along an isentropic surface looks to be
descent rather than ascent. Northerly upslope in Converse/Carbon
county could be enough though to produce light snow accumulations.
This looks sub-advisory for now, but could need to be watched in the
future.

Lastly, the northwest flow behind this departing system may lead to
a return of the winds across southern Wyoming. While we've enjoyed
nearly 3 weeks without a wind headline in the core of winter,
guidance is showing the possibility for this to come to an end
Wednesday night and Thursday. GFS-based in house probabilities give
only a 40% chance of high winds over the I-80 summit, but the GFS
may actually be on the low end of guidance, which is fairly rare.
Most Hi-Res models show winds exceeding 50-knots in this area, and
the NAM shows impressive 700-mb winds exceeding 65-knots briefly
early Thursday AM. This was enough evidence to at least go for a
watch for the southern Laramie range, but would like to see a little
more inter-model consistency before expanding this to other zones,
or upgrading to a warning. There's some uncertainty on how blow-able
the remaining snowpack will be, or if it managed to crust over
yesterday/today. Didn't message blowing snow in the watch or in the
grids yet, but may need to watch to see if the wind will pick up
some snow after all.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 300 PM MST Tue Feb 6 2024

An unsettled pattern is expected across much of the western CONUS
late in the week through mid-week next week. Thursday evening into
Friday morning a broad 250mb trough will be positioned generally
across north central to northwestern CONUS with a strong jet across
much of the Deep South northeast into the southern Midwest. This
trough will be the first of many to propagate across the region
through the long term period, with each passing trough bringing snow
chances to the mountains and lower-elevations. This first upper-
level trough will stall slightly throughout the day Friday, with the
trough axis still over central Wyoming by Saturday morning. With
this stalled, positively tilted trough, southwesterly flow will
remain across the region Thursday evening through Saturday morning.
Westerly to southwesterly 700mb flow develops over the western CWA,
specifically over the Sierra Madre and Snowy ranges, throughout the
day as a 700mb low traverses over northern Minnesota and southern
Canada. Favorable surface flow promotes upslope development of snow
showers across the mountain ranges Thursday evening through Saturday
morning. Underneath this broad upper-level trough, cloudier skies
are expected though temperatures will be near-average for this time
of year with highs east of I-25 in the mid-30s to mid-40s and highs
in the 30s west of I-25.

As the first upper-level trough finally pushes through the region on
Saturday, precipitation chances spread across much of the CWA,
especially southern portions of the region. Westerly atmospheric
flow turns northwesterly to northerly as the western portion of the
trough begins to tilt more positively as an upper-level ridge
attempts to build over the West Coast. Northwesterly flow coupled
with strong 500mb cyclonic vorticity advection on the back side of
the trough will promoted continued lift across the region.
Additionally, an advancing cold front will further support snow
chances across much of the CWA as well as drop temperatures
significantly for Saturday. Highs on Saturday will be around 10
degrees colder area wide behind the front and with continued cloud
cover over the region associated with the upper-level trough,
surface warming will be significantly reduced throughout the day.

Sunday will be a transition day across much of the area as an upper-
level ridge attempts to build in from the west, only to be forced
south and away by a digging upper-level trough over southern Canada
and an incoming shortwave off the coast. As the upper-level ridge
and digging upper-level trough interact, height gradients will
tighten across much of Wyoming, increasing atmospheric winds just
northeast of the CWA. Despite the northeasterly displacement, height
gradients over the CWA will strengthen just enough to promote
enhanced winds across the wind prone region of southeast Wyoming.
Craig to Casper gradients increase to the mid-40s for Sunday evening
into Monday morning, further supporting elevated winds across the
wind prone regions. High winds do not look likely at this time due
to the lack of 700mb jet support across the region, but elevated
winds look likely at this time. Snow chances look to be confined to
the mountains for Sunday, with minimal accumulation at this time.
Temperatures will be slightly warmer than Saturday, due to
downsloping winds across the Laramie Range.

The remaining long term forecast remains just as unsettled as
another upper-level trough pushes into and across the region Monday
through Wednesday morning. Disagreement remains between the ECMWF
and the GFS as to the exact progression of this upper-level trough
for early next week. Significant differences exist between the long
range models at the 700mb level, with the GFS suggesting
northwesterly flow associated with a trough across southern Canada
while the ECMWF keeps relatively zonal flow across most of the
western CONUS. Kept low PoPs in for the mountains for this time
period as enough lift exists for slight chances of snow across the
mountain ranges through Monday through Wednesday. Gradual warming
trend expected Sunday onward, with near-average temperatures once
again by Tuesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 942 PM MST Tue Feb 6 2024

Forecast remains largely unchanged, with current satellite
imagery indicating fog across Box Butte, Morrill, and Cheyenne
counties, in addition to the ASOS picking up visibility
reductions around 5sm for both KAIA and KSNY. With denser fog
within four miles of the terminals and potentials for upslope
flow to directly impact the terminals in the Nebraska Panhandle,
went ahead and kept the increasing fog potentials for KBFF,
KAIA, KSNY, and KCDR with IFR conditions remaining the most
likely scenario. As a result, will allow the forecast to remain
in place for reduced ceilings and visibility for all terminals
in the Nebraska Panhandle through the late morning hours. Into
tomorrow, approaching cold front continues to track across the
CWA, bringing widespread rain and snow showers from west to
east. For areas east of the I-25 corridor should remain as rain
to rain/snow mix throughout the afternoon before switching to
all snow when the temperatures drop below freezing in the
overnight hours.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 PM MST Thursday for WYZ112.
     Winter Weather Advisory from 11 AM Wednesday to 5 PM MST
     Thursday for WYZ114.
     High Wind Watch from Wednesday evening through Thursday
     afternoon for WYZ116.
NE...None.

&&

SHORT TERM...MN
LONG TERM...AM
AVIATION...MRD
Hazardous weather outlook, Feb 6, 3:00 PM MST, 9 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
300 PM MST Tue Feb 6 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-072200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
300 PM MST Tue Feb 6 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Increasing snow shower activity for the Sierra Madre mountains
expected tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

- A messy storm system is expected to pass through our area
  Wednesday into Thursday, bringing accumulating mountain snowfall
  and scattered rain and snow showers for the valleys.

- Strong winds are increasingly likely on Wednesday night and
  Thursday as the storm system departs the area.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 avalanche. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
February 7, 12:00 AM MST to February 8, 2:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Little Snake River SNOTEL (elevation 8928 feet) in the Sierra Madre Range estimated 24 inches of snowfall. Additional SNOTEL sites in the area estimated 1 to 2 feet of snow accumulation.

Heavy Snow, Snowy Range

When
February 7, 12:00 AM MST to February 8, 2:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Medicine Bow SNOTEL (elevation 10512 feet) estimated 36 inches of snowfall. Nearby SNOTEL sites estimated just over a foot of snow accumulation.

Avalanche, Sierra Madre Range

When
February 9, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Two snowmobilers west of Battle Pass triggered and were caught in a 2-8 feet deep avalanche the day after heavy snow fell in the area. Strong winds around 50 mph were reported nearby. One fatality was reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Sierra Madre Range2024-02-0934MaleOutside/Open AreasDirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152294, 1152296, 1168287.